Harvard Health Letter

By the way, doctor: Will quitting aspirin help get rid of these splotches on my arms?

Q. I am a 92-year-old man. For some time I have been getting purplish-red splotches on my arms. I take a baby aspirin for heart disease. One doctor told me to stop because the aspirin could be causing the red splotches. But another said stopping could be dangerous. What do you say?

A. It sounds like you have senile purpura, a very common and harmless condition. In this case senile means nothing more than old age, and purpura is Latin for purple, the color of the splotches.

As we get older, the capillaries near the surface of the skin become increasingly fragile, so blood tends to leak out of them. The splotches you're seeing are small amounts of pooled blood trapped outside the capillaries and under the skin. For reasons that aren't entirely clear, the condition develops most often in the arms. Sometimes the iron in the blood can stain the tissue, so the skin becomes brown or black and permanently discolored.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »